PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr09.2009.2261.
Published online 2010 February 8. doi:  10.1136/bcr.09.2009.2261
PMCID: PMC3029051
Reminder of important clinical lesson

An aromatic mystery

Abstract

A case of antiepileptic hypersensitivity syndrome presenting as an acute septic illness is reported. A 67-year-old man, with a history of essential hypertension (treated with amlodipine) and recently diagnosed nocturnal epilepsy (treated with phenytoin), presented initially with an acute pneumonic illness with periorbital oedema. This was treated successfully with antibiotics and his phenytoin was changed to carbamazepine due to concerns regarding the periorbital oedema. He was re-admitted the following month with a history of weight loss, rigors, night sweats and high temperatures. Investigations revealed very high inflammatory markers. Despite extensive tests, no source of infection, autoimmune disease or malignancy was identified. The carbamazepine was then stopped and over the next 5 days the patient’s symptoms gradually resolved. The patient’s haematological and biochemical abnormalities returned to normal and he was discharged home. Since discharge he has been very well with no further sequelae.


Articles from BMJ Case Reports are provided here courtesy of BMJ Group